Back

Khalid Alquliti

Khalid Alquliti

Taibah University, Saudi Arabia

Title: Toxicity of antiepileptic drugs; Toxic epidermal necrolysis in patient with phenytoin

Biography

Khalid Al-Quliti has completed his MBBS, then board of neurology from King Faisal University then postdoctoral clinical fellowship in epilepsy and neuropathic/cancer pain from University of Western Ontario and London Health Science Center, London, Ontario, Canada in 2009. He is the deputy director of Toxicology Research Center, Taibah University, Saudi Arabia. He is assistant Professor and consultant neurologist and epileptologist at King Fahad Hospital, chairman of Internal medicine Department and Neurology Section, College of Medicine, Taibah University. He is chairman of Adult Epilepsy Committee and board of director, Saudi Epilepsy Society (International League Against Epilepsy (ILAE)).

Abstract

Epilepsy is affecting more than 50 million people worldwide, according to the World Health Organization reports. Treatment of epilepsy with antiepileptic drugs (AED) is effective and remains the primary mode of management. Since bromide was introduced as the first antiepileptic drug more than 140 years ago, adverse effects of antiepileptic drugs remain a leading cause of treatment failure with major impact on health-related quality of life in people with epilepsy. Adverse effects and drug toxicity can develop immediately or later in course of treatment and can affect different body systems. AEDs may cause dose-related adverse effects (i.e. drowsiness, fatigue, dizziness, blurry vision and in coordination) which can be overcome by adjusting the dosage, reducing the number of drugs or switching to a better tolerated AED. AEDs also have the potential of precipitating idiosyncratic adverse effects (i.e. serious cutaneous, haematological and hepatic events), which are more common in children and usually require withdrawal of the AED. Many efforts have been made to reduce the burden of antiepileptic drug toxicity. Several methods to screen and quantify adverse effects have been developed Stevens-Johnson syndrome and toxic epidermal necrolysis (SJS-TEN) are among the severe cutaneous drug reactions that have been reported in the literature to be initiated by different classes of anticonvulsants, especially in the background of other high risk factors such as older age, malignancy or radiation exposure. We will discuss different aspects of antiepileptic drugs toxicity and present a case of toxic epidermal necrolysis in one of our patents after receiving phenytoin.

Speaker Presentations

Speaker PDFs